Mark Holodniy

Publication Details

  • Sudden sensorineural hearing loss associated with vardenafil. Pharmacotherapy Snodgrass, A. J., Campbell, H. M., Mace, D. L., Faria, V. L., Swanson, K. M., Holodniy, M. 2010; 30 (1): 112-?

    Abstract:

    The phosphodiesterase type 5 (PDE-5) inhibitors-sildenafil, vardenafil, and tadalafil-are used primarily in erectile dysfunction, but sildenafil is also indicated for pulmonary hypertension. Common adverse effects of vardenafil include headache, flushing, nasal congestion, dyspepsia, and nausea. Recently, PDE-5 inhibitors have been associated with adverse vision effects, and emerging evidence now indicates that they may also be responsible for hearing changes and hearing loss. We describe a patient who developed unilateral sudden sensorineural hearing loss possibly related to the use of vardenafil for erectile dysfunction. To our knowledge, only one other case of hearing loss related to this drug class has been published. Our patient was a 57-year-old man who came to the emergency department with right-sided mild-to-moderate hearing loss in the 500-3000-Hz range, confirmed by audiogram, that occurred after ingestion of vardenafil. The patient was hospitalized 2 days later for administration of intravenous dexamethasone, followed by oral prednisone. He reported that his hearing had improved on the fourth hospital day and was discharged 3 days later, continuing to taper the prednisone on an outpatient basis. A repeat audiogram after 10 days of corticosteroid therapy confirmed that his hearing in the 500-3000-Hz range was within normal limits. Use of the Naranjo adverse drug reaction probability scale indicated a possible (score of 3) adverse reaction of sudden sensorineural hearing loss associated with vardenafil consumption. We also performed an analysis of hearing loss cases related to PDE-5 inhibitors in the United States Food and Drug Administration's Adverse Event Reporting System database to compare the characteristics of our patient with those of other reported adverse event cases. Based on the temporal relation of the sudden sensorineural hearing loss to this patient's drug consumption, we propose that the vardenafil is a likely cause of the hearing loss. This case provides further evidence that PDE-5 inhibitor consumption should be considered as a possible cause in patients presenting with sudden sensorineural hearing loss.

    View details for DOI 10.1592/phco.30.1.112

    View details for PubMedID 20030481

Stanford Medicine Resources:

Footer Links: